Alert archive / Washington / Tornado Warnings in 2019

Tornado Warning 2, NWS Portland, OR

September 8, 2019Clark County, Washington

NWS Portland, OR issued this tornado warning at Sep 8, 2019, 7:48 PM PDT for Clark County, Washington. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 8, 2019, 7:48 PM PDT (02:48 UTC)
Expired
Sep 8, 2019, 8:15 PM PDT
In force
27 min
Issued by
NWS Portland, OR
Area
Storm-based polygon
Tornado
Observed
Hail
0.75 in

County Clark County, WA

The radar

The Portland,OR radar (KRTX), 32 km from the middle of the area, began a volume at 02:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salem/Mcnary, OR (KSLE), launched 00:00Z, 2.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salem/Mcnary, OR at 00:00Z on 2019-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 59 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salem/Mcnary, OR at 00:00Z on 2019-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 104 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
59 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
681 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
104 m²/s²
0-3 km storm-relative helicity
181 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

441 
WFUS56 KPQR 090248
TORPQR
WAC011-090315-
/O.NEW.KPQR.TO.W.0002.190909T0248Z-190909T0315Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Portland OR
748 PM PDT Sun Sep 8 2019

The National Weather Service in Portland has issued a

* Tornado Warning for...
  South central Clark County in southwestern Washington...

* Until 815 PM PDT..

* At 747 PM PDT, a confirmed tornado was located over Orchards, or
  near Vancouver Downtown, moving east at 15 mph.

  HAZARD...Damaging tornado.

  SOURCE...Weather spotters confirmed tornado.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* The tornado will be near...
  Mill Plain around 805 PM PDT.
  Hockinson around 815 PM PDT.

Other locations impacted by this tornadic thunderstorm include
Sifton, Vancouver Mall, Minnehaha and Brush Prairie.

This includes the following highways in Washington...
 Interstate 205 between mile markers 31 and 32.
 State Route 503 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0247Z 252DEG 12KT 4567 12257 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Weagle
2 follow-up statements
165 
WWUS56 KPQR 090304
SVSPQR

Severe Weather Statement
National Weather Service Portland OR
804 PM PDT Sun Sep 8 2019

WAC011-090315-
/O.CON.KPQR.TO.W.0002.000000T0000Z-190909T0315Z/
Clark WA-
804 PM PDT Sun Sep 8 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 815 PM PDT FOR SOUTH
CENTRAL CLARK COUNTY...
    
At 801 PM PDT, a confirmed tornado was located over Sifton, or 5 
miles east-northeast of Orchards, moving east at 15 mph.

HAZARD...Damaging tornado.

SOURCE...Weather spotters confirmed tornado.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Sifton and southern portions of Hockinson.

This includes the following highways in Washington...
 Interstate 205 between mile markers 31 and 32.
 State Route 503 near mile marker 2.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.

Tornadoes are extremely difficult to see and confirm at night. Do not
wait to see or hear the tornado. TAKE COVER NOW!

&&

LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0301Z 252DEG 12KT 4568 12251 

TORNADO...OBSERVED
HAIL...<.75IN

$$

Weagle
481 
WWUS56 KPQR 090313
SVSPQR

Severe Weather Statement
National Weather Service Portland OR
813 PM PDT Sun Sep 8 2019

WAC011-090321-
/O.EXP.KPQR.TO.W.0002.000000T0000Z-190909T0315Z/
Clark WA-
813 PM PDT Sun Sep 8 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL CLARK COUNTY WILL EXPIRE AT
815 PM PDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will 
be allowed to expire.  However gusty winds and locally heavy rain 
are still possible with this storm as it moves toward Camp 
Bonneville and the Cascade foothills.

LAT...LON 4565 12260 4567 12261 4572 12251 4566 12247
TIME...MOT...LOC 0311Z 252DEG 12KT 4569 12247 

$$

Weagle

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Sep 8, 1:53 PM PDT, 5 hours 55 minutes earlier.

Area forecast discussion, Sep 8, 1:53 PM PDT, 5 hours 55 minutes before
Area Forecast Discussion
National Weather Service Portland OR
153 PM PDT Sun Sep 8 2019

.SYNOPSIS...Autumn-like weather will continue through Tuesday as an
upper low supports cool and showery weather. High pressure will
return more seasonal weather Wednesday and Thursday with temperatures
rebounding into the mid to upper 70s. A couple of fronts are expected
to bring more rain and slight cooling Friday into next weekend.

&&

.SHORT TERM...Tonight through Wednesday...An upper level low will
result in cool and showery weather through Tuesday. The showers will
be ramping up this afternoon as a shortwave trough moves over the
region. Models are consistent with forecasting enough instability to
generate thunderstorms in the interior this afternoon and evening,
and have added a slight chance for thunderstorms to the Willamette
Valley and Cascade Foothills. Am not super confident of the inland
thunderstorm threat, but the HREF 4-hour chance of thunder is
forecasting 30-40% across NW Oregon, and is a tool that has
forecasted local thunderstorms well in the recent past. With the cool
upper low lingering over the area through Tuesday have continued the
slight chance for thunderstorms along the coast through the night and
into Tuesday. Another shortwave trough is expected to swing by
Tuesday afternoon so have also added a slight chance for
thunderstorms inland Tuesday afternoon and evening. Expect more
breaks in the showers overnight and in the morning, with an increase
in the afternoons.

The upper trough will move east Tuesday evening, and showers will
rapidly end Tuesday night as an upper ridge builds. With the
lingering moisture, increased subsidence, and potential clearing
overnight, expect fog in the interior valleys and along the coast
Wednesday morning. The fog should clear late in the morning, with
gradual clearing in the early afternoon, and the interior
temperatures should warm into the mid 70s late Wednesday afternoon.
~TJ

.LONG TERM...Wednesday night through Sunday...On Wednesday night, a
thermal ridge builds in behind the trough that once sat over
northwest Oregon/southwest Washington. With this ridge building,
conditions will dry out and skies will partially clear through
Thursday. By Friday, a front approaches the coastal areas but there
is slight disagreement regarding the time of arrival. In general
though, the front will arrive on Friday morning bringing stratus
precipitation to the coast line. The marine push will maintain a
constant feed of moisture which will allow the rainfall to move
inland and persist through Sunday. Similar to earlier runs, there is
model disagreement regarding the overall synoptic pattern. The ECMWF
and Canadian are forming a deepening trough in the jet stream on
Sunday, while the GFS is more zonal. Because of the lack of
continuity, both with the synoptic features and with precipitation,
the quantity of rainfall as well as its stopping point cannot be
determined with high confidence. -Muessle
&&

.AVIATION...A series of weak fronts will move across the region
today. This will cause a mixture of VFR, MVFR and IFR conditions.
Coastal locations are a challenge at this time. KAST currently is
fluctuating between VFR and MVFR conditions, while KONP has solid
IFR conditions. Rain is expected along the coast through Monday
morning along with a slight chance for thunderstorms. Expect
flight conditions to briefly deteriorate with precipitation.

Inland locations are VFR, but expect periods of MVFR or lower
conditions under heavier showers. There is also a slight chance
for thunderstorms inland later today and through the early
evening hours.

Conditions should lower and become mainly MVFR with a mixture of
IFR along the coast this evening as things start to settle
behind the front. There could also be some LIFR conditions around
KONP into Monday morning. Inland areas are expected to lower to
MVFR this evening. Overall it will be very challenging to
forecast when certain flight conditions will happen.

KPDX AND APPROACHES...Predominately VFR. However,expect periods
of MVFR or lower conditions possible under heavier showers. There
is a slight chance for thunderstorms through this evening. MVFR
conditions expected to remain through Monday morning. /42

&&

.MARINE...A broad upper level trough will continue to linger over
the NE Pacific through Tuesday and send a series of weak fronts
across the waters. Winds will generally remain 20 kt or less
through the early part of this week, with periods of south to
southwesterly winds. Guidance continues to show a mild coastal
jet developing along the central coast through this evening. This
could bring the occasional gusts to 25 kt to nearshore waters
out to around 20 nm. Broad high pressure then rebuilds across the
waters towards the middle of the week, but winds should remain
15 kt or less.

There is a slight chance of thunderstorms for all of our waters
through Monday.

Expect seas to gradually increase to around 6 ft through the
first part of the week as a building westerly swell moves across
the waters. Seas look to then briefly subside to around 4 to 5
ft in the middle of the week before increasing again around
the end of the week.

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
PZ...None.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. This area is
commonly referred to as the forecast area.

In the hours before

Local storm report, Sep 8, 6:47 PM PDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
647 PM PDT SUN SEP 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0644 PM     FUNNEL CLOUD     4 N ROCKCREEK           45.61N 122.88W
09/08/2019                   MULTNOMAH          OR   TRAINED SPOTTER

            SPOTTER REPORTED FUNNEL CLOUD. EXACT LOCATION DERIVED
            FROM RADAR.

&&

ABOWEN
Local storm report, Sep 8, 7:38 PM PDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
738 PM PDT SUN SEP 8 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     FUNNEL CLOUD     MINNEHAHA               45.66N 122.63W
09/08/2019                   CLARK              WA   TRAINED SPOTTER

            SPOTTER REPORTED A FUNNEL CLOUD. EXACT LOCATION ESTIMATED
            FROM RADAR.

&&

ABOWEN
Special weather statement, Sep 8, 7:41 PM PDT, 7 minutes before
Special Weather Statement
National Weather Service Portland OR
741 PM PDT Sun Sep 8 2019

WAZ039-090300-
Greater Vancouver Area WA-
741 PM PDT Sun Sep 8 2019

...FUNNEL CLOUD REPORTED NEAR FOURTH PLAIN IN VANCOUVER...

At 738 PM PDT, trained weather spotters reported a strong storm over
Minnehaha, or just west of the Vancouver Mall, moving east at 15 mph.

Winds in excess of 30 mph and additional funnel clouds are possible
with this storm. Associated funnel clouds are not expected to reach
the surface.

Locations impacted include...
Vancouver, Walnut Grove, Five Corners, Hazel Dell South, Minnehaha
and Vancouver Mall.

In Washington this includes Interstate 205 between mile markers 31
and 33.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A funnel cloud was also observed with this storm. Funnel clouds are
rotating columns of air that do not reach the ground. Thus they do
not pose a threat to life and property unless they do reach the
ground and become a tornado.

&&

LAT...LON 4564 12265 4566 12266 4570 12259 4565 12256
TIME...MOT...LOC 0238Z 252DEG 9KT 4566 12263

Weagle

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 7:18 PM PDTAreal Flood AdvisoryPQRClark57 min
Sep 8, 7:41 PM PDTSpecial Weather StatementPQRClark19 min

Nearby

Tornado Warnings in Washington, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.